1.Easy
How is cardiac output calculated?
- AMean arterial pressure multiplied by heart rate
- BStroke volume divided by heart rate
- CHeart rate multiplied by stroke volume
- DSystolic pressure minus diastolic pressure
2.Easy
What is an aneurysm?
- AAn abnormal bulging of a weakened artery wall
- BA blood clot in a deep vein
- CA complete blockage of an artery by plaque
- DA tear in the inner lining of a vein
3.Easy
What does the term "hypoxaemia" mean?
- AA high level of carbon dioxide in the blood
- BA low level of haemoglobin in the blood
- CA low level of oxygen in the arterial blood
- DA fast breathing rate with normal oxygen
4.Medium
A patient with chest pain asks for glyceryl trinitrate. Which information means the nurse should withhold it and contact the prescriber?
- AThe patient's blood pressure is 150/90 mmHg
- BThe patient takes a daily statin
- CThe patient took sildenafil earlier today
- DThe patient had a headache last week
5.Medium
A patient has a prosthetic heart valve. Which teaching best reduces the risk of infective endocarditis?
- AAvoid all physical exercise for the rest of their life
- BTake a daily antibiotic tablet indefinitely
- CKeep teeth and gums healthy with regular dental check-ups
- DAvoid eating dairy products and raw vegetables
6.Medium
Why is intravenous furosemide given slowly rather than as a rapid push of a large dose?
- ASlow injection makes the urine output larger
- BRapid high doses can damage hearing
- CRapid doses cause severe constipation
- DRapid doses cause the potassium level to rise
7.Hard
Minutes after an IV antibiotic is started, a patient has wheeze, swollen lips, a rash and BP 78/44 mmHg. The infusion has been stopped and help called. What is the next priority?
- AGive a nebulised salbutamol dose only
- BGive intramuscular adrenaline (epinephrine)
- CRestart the infusion at a slower rate
- DGive an oral antihistamine tablet and observe for an hour
8.Hard
A healthcare assistant (unlicensed assistive personnel) reports four observations. Which one needs the nurse's attention first?
- AA patient with COPD whose SpO₂ is 90% on 1 L/min, which is usual for him
- BA patient with a DVT whose leg is less swollen today
- CA patient after a PCI asking for a cup of tea
- DA patient with heart failure who is newly confused, with SpO₂ 89%
Answer key
- 1. C · Heart rate multiplied by stroke volume
- 2. A · An abnormal bulging of a weakened artery wall
- 3. C · A low level of oxygen in the arterial blood
- 4. C · The patient took sildenafil earlier today
- 5. C · Keep teeth and gums healthy with regular dental check-ups
- 6. B · Rapid high doses can damage hearing
- 7. B · Give intramuscular adrenaline (epinephrine)
- 8. D · A patient with heart failure who is newly confused, with SpO₂ 89%
Full step-by-step solutions: practise this topic on examproblems.com.